Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 93, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 27, 2017, 1:39 PM CDT for Boone County, Missouri. It was in force for 37 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2017, 1:39 PM CDT (18:39 UTC)
- Expired
- May 27, 2017, 2:16 PM CDT
- In force
- 37 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Boone County, MO
The radar
The St Louis radar (KLSX), 139 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 2:00 PM CDT | HAIL 0.25 | Columbia, MO | |
| May 27, 2:08 PM CDT | HAIL 0.25 | 2 W Murry, MO | |
| May 27, 2:08 PM CDT | HAIL 0.25 | 5 S Hallsville, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 12:13 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 6.7 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3187 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 766 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 9.6
The text
As transmitted.
929
WUUS53 KLSX 271839
SVRLSX
MOC019-271930-
/O.NEW.KLSX.SV.W.0093.170527T1839Z-170527T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
139 PM CDT SAT MAY 27 2017
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Central Boone County in central Missouri...
* Until 230 PM CDT.
* At 139 PM CDT, a severe thunderstorm was located near Easley,
moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Columbia, Hallsville, Murry and McBaine.
This includes Interstate 70 in Missouri between exits 124 and 133.
This also includes Rock Bridge State Park and Jewell Cemetery
Historic Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 700 PM CDT for central
Missouri.
LAT...LON 3920 9211 3894 9215 3879 9236 3891 9248
TIME...MOT...LOC 1839Z 225DEG 22KT 3888 9241
HAIL...1.00IN
WIND...60MPH
$$
CVKING2 follow-up statements
439
WWUS53 KLSX 271858
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
158 PM CDT SAT MAY 27 2017
MOC019-271930-
/O.CON.KLSX.SV.W.0093.000000T0000Z-170527T1930Z/
Boone MO-
158 PM CDT SAT MAY 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR NORTHEASTERN BOONE COUNTY...
At 158 PM CDT, a severe thunderstorm was located over Columbia,
moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Columbia, Hallsville and Murry.
This includes Interstate 70 in Missouri between exits 124 and 133.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 700 PM CDT for central
Missouri.
LAT...LON 3920 9211 3894 9215 3887 9224 3898 9239
TIME...MOT...LOC 1858Z 225DEG 22KT 3896 9230
HAIL...1.00IN
WIND...60MPH
$$
CVKING822
WWUS53 KLSX 271916
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
216 PM CDT SAT MAY 27 2017
MOC019-271926-
/O.CAN.KLSX.SV.W.0093.000000T0000Z-170527T1930Z/
Boone MO-
216 PM CDT SAT MAY 27 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BOONE COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
A tornado watch remains in effect until 700 PM CDT for central
Missouri.
LAT...LON 3920 9211 3894 9215 3887 9224 3898 9239
TIME...MOT...LOC 1915Z 225DEG 22KT 3904 9220
$$
CVKINGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 11:45 AM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, May 27, 11:45 AM CDT, 1 hour 54 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 1145 AM CDT Sat May 27 2017 .SHORT TERM... (Through Late Tonight) Issued at 327 AM CDT Sat May 27 2017 Primary concern for the short term is potential for severe weather this afternoon and evening. Atmosphere will be primed by mid to late afternoon with 3500-4000+ J/Kg of MLCAPE generally along and south of I-70 according to the RAP and GFS with somewhat lower values further north. These very high CAPE values are paired with with 40+kts of 0-6km shear. Forecast soundings are showing a deep elevated mixed layer with 7-9C/km lapse rates from 700m to 500- 450mb which is helping to produce these very high CAPE values. These values are well into the range to produce some significant severe weather Saturday afternoon and evening. Hodographs show some decent directional shear in the lowest kilometer of the atmosphere, but quickly straighten out with speed shear dominating from 2-6km. This suggests that the initial storm mode may be discrete cells or clusters, but it should grow upscale into a QLCS. All convection allowing models (CAMs) are showing this scenario now, with the only real differences between them being timing and exact position of the QLCS. For the PoP forecast, I stuck pretty close to the 3km NAM which as been pretty consistent with the development, mode, and timing of the system as it moves across our area. Expect the leading edges to be approaching our central Missouri counties between 21-23Z, with the system approaching the Mississippi River in east central Missouri around between 01-02Z...and through the eastern portion of the CWFA by around 05Z. With the severe weather parameters on the high end of the scale, damaging wind in excess of of 80 mph, golf ball size hail or larger, and a few tornadoes are possible. As mentioned before...the primary threat area will be along and south of I-70. Carney .LONG TERM... (Sunday through Friday) Issued at 327 AM CDT Sat May 27 2017 While the primary MCS will have moved well to the southeast of the CWA by 12Z on Sunday morning, the GFS/NAM are still showing a surface low over northern Illinois with the main cold front trailing southwest through east central and south central Missouri. This front will move slowly east during the morning hours and should clear the CWA around midday. A mid-level trough that will start the day over the central Plains will move east through the day and will provide at least some some ascent through mid afternoon across southeast Missouri and south central Illinois. Will continue to go with a chance of showers and thunderstorms in the morning over the southern and eastern parts of the CWA when the instability will be the highest ahead of the main cold front, and back down to a slight chance in the afternoon. Will also continue mention the potential for a few strong to severe thunderstorms on Sunday in the marginal risk area during the day on Sunday. Then it still looks like a mainly dry forecast Sunday night into Monday night as the cold front will move well south of the area and most the Great Lakes upper low pivots to the north. By Tuesday and Wednesday, the front will move back north into southern Missouri and Illinois and showers and thunderstorms will develop along it as the GFS/ECMWF show varying timing of shortwave troughs moving along the front. The chance of showers and thunderstorms will continue into late in the week as both the GFS/ECMWF continue to show the front over Missouri and southern Illinois. Highs most of next week will be in the mid 70s to around 80 degrees given that 850mb temperatures will be around 10-12C. SREF mean temperatures reflect this thinking. Britt && .AVIATION... (For the 18z TAFs through 18z Sunday Afternoon) Issued at 1120 AM CDT Sat May 27 2017 Convection already developing south of COU along a nearly stationary front. It appears that this activity will likely remain south of the taf sites early this afternoon, but additional convection now developing over eastern KS will move eastward through the taf sites late this afternoon and early this evening. These storms will likely bring a brief period of heavy rainfall and strong wind gusts to COU and the St Louis metro area. The models continue to indicate stratus clouds and light fog late tonight and early Sunday morning as surface winds become light with surface dew points still high. For now will just forecast MVFR cigs and vsbys late tonight and eearly Sunday morning. Surface wind will become northwesterly and strengthen Sunday morning after the passage of a cold front with any fog dissipating and cloud ceilings slowly rising. SPECIFICS FOR KSTL: Convection already developing south of COU along a nearly stationary front. It appears that this activity will likely remain south of the STL area early this afternoon, but additional convection now developing over eastern KS will move eastward through STL late this afternoon and early this evening. These storms will likely bring a brief period of heavy rainfall and strong wind gusts. The models continue to indicate stratus clouds and light fog late tonight and early Sunday morning as surface winds become light with surface dew points still high. For now will just forecast MVFR cigs and vsbys late tonight and eearly Sunday morning. Surface wind will become northwesterly and strengthen Sunday after the passage of a cold front with any fog dissipating and cloud ceilings slowly rising. GKS && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, May 27, 4:27 AM CDT, 9 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 427 AM CDT Sat May 27 2017 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-280930- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 427 AM CDT Sat May 27 2017 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and Tonight Severe weather is likely this afternoon and evening. Damaging winds to 80 mph, golfball or larger size hail, and a few tornadoes will be possible. The greatest risk will generally be along and south of Interstate 70. .DAYS TWO THROUGH SEVEN...Sunday through Friday A few strong to severe thunderstorms will be possible on Sunday over southeast Missouri and south central Illinois. Large hail and damaging winds will be the primary risks. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon and this evening. Britt
In the hours before
Special weather statement, May 27, 11:37 AM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service St Louis MO
1137 AM CDT SAT MAY 27 2017
MOZ049-059-062-072-271715-
Gasconade MO-Franklin MO-Osage MO-Crawford MO-
1137 AM CDT SAT MAY 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CRAWFORD...
SOUTHWESTERN FRANKLIN...SOUTHEASTERN OSAGE AND SOUTHERN GASCONADE
COUNTIES UNTIL 1215 PM CDT...
At 1137 AM CDT, Doppler radar was tracking a strong thunderstorm near
Rich Fountain, moving east at 30 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Owensville, Belle, Gerald, Bland, Freeburg, Rosebud, Rich Fountain,
Drake, Argyle, Canaan, Japan and Oak Hill.
LAT...LON 3842 9197 3849 9130 3819 9124 3816 9164
3829 9165 3829 9205
TIME...MOT...LOC 1637Z 263DEG 28KT 3835 9186
KDLocal storm report, May 27, 12:52 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1252 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1251 PM HAIL CALIFORNIA 38.63N 92.57W
05/27/2017 E0.75 INCH MONITEAU MO TRAINED SPOTTER
&&Special weather statement, May 27, 1:33 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service St Louis MO
133 PM CDT SAT MAY 27 2017
MOZ065-074-075-271915-
Jefferson MO-St. Francois MO-Ste. Genevieve MO-
133 PM CDT SAT MAY 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON...STE.
GENEVIEVE AND NORTHWESTERN ST. FRANCOIS COUNTIES UNTIL 215 PM CDT...
At 133 PM CDT, trained weather spotters reported a strong
thunderstorm 7 miles northeast of Bonne Terre, moving east at 40 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Bonne Terre, Ste. Genevieve, Bloomsdale, St. Mary, Rocky Ridge,
Weingarten, Valles Mill, River Aux Vases, French Village and Minnith.
This includes Interstate 55 in Missouri between exits 141 and 162.
This also includes St. Francois State Park and Felix Valle House
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A tornado watch remains in effect until 700 PM CDT for southeastern
and east central Missouri.
LAT...LON 3794 9061 3812 9055 3812 9026 3808 9018
3807 9017 3806 9014 3801 9009 3801 9006
3797 9000 3797 8994 3796 8992 3793 8998
3787 8994 3783 8999 3778 9003
TIME...MOT...LOC 1833Z 283DEG 35KT 3802 9049
TillyThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 11:37 AM CDT | Special Weather Statement | LSX | Gasconade | 38 min |
| May 27, 11:51 AM CDT | Severe Thunderstorm Warning | LSX | Crawford, Franklin, Gasconade, Osage | 39 min |
| May 27, 12:31 PM CDT | Severe Thunderstorm Warning | LSX | Crawford, Franklin, Gasconade, Washington | 44 min |
| May 27, 12:55 PM CDT | Tornado Warning | LSX | Crawford | 11 min |
| May 27, 1:14 PM CDT | Severe Thunderstorm Warning | LSX | Callaway, Cole, Osage | 46 min |
| May 27, 1:21 PM CDT | Tornado Warning | LSX | Cole, Osage | 39 min |
| May 27, 1:33 PM CDT | Special Weather Statement | LSX | Sainte Genevieve | 42 min |
| May 27, 1:44 PM CDT | Severe Thunderstorm Warning | LSX | Iron, Reynolds | 61 min |
| May 27, 1:48 PM CDT | Severe Thunderstorm Warning | LSX | Cole, Osage | 42 min |
| May 27, 1:52 PM CDT | Tornado Warning | LSX | Reynolds | 38 min |
| May 27, 1:56 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Saint Charles, Saint Louis, City of Saint Louis | 23 min |
| May 27, 1:58 PM CDT | Severe Thunderstorm Warning | LSX | Sainte Genevieve | 51 min |
| May 27, 2:24 PM CDT | Severe Thunderstorm Warning | LSX | Boone, Cole, Moniteau | 51 min |
| May 27, 2:27 PM CDT | Tornado Warning | LSX | Reynolds | 48 min |
| May 27, 2:58 PM CDT | Severe Thunderstorm Warning | LSX | Boone, Callaway, Cole, Osage | 47 min |
| May 27, 3:10 PM CDT | Severe Thunderstorm Warning | LSX | Iron, Reynolds | 54 min |
| May 27, 3:35 PM CDT | Severe Thunderstorm Warning | LSX | Callaway, Franklin, Gasconade, Montgomery, Osage, Warren | 55 min |
| May 27, 3:37 PM CDT | Severe Thunderstorm Warning | LSX | Madison | 53 min |
| May 27, 4:06 PM CDT | Tornado Warning | LSX | Crawford, Iron, Reynolds, Washington | 54 min |
| May 27, 4:12 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Saint Charles, Saint Louis, Warren | 34 min |
| May 27, 4:19 PM CDT | Severe Thunderstorm Warning | LSX | Iron, Reynolds | 56 min |
| May 27, 4:45 PM CDT | Severe Thunderstorm Warning | LSX | Madison, Sainte Genevieve, Saint Francois | 45 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.